Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 180, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 24, 2011, 6:33 PM EDT for 5 counties in Tennessee. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2011, 6:33 PM EDT (22:33 UTC)
- Expired
- May 24, 2011, 7:30 PM EDT
- In force
- 57 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Grainger County, TN, Hamblen County, TN, Jefferson County, TN, Knox County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 6 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 6:40 PM EDT | TSTM WND DMG | 8 Ne Halls, TN | SEVERAL TREES DOWN IN GIBBS...REPORTED BY PUBLIC. |
| May 24, 6:45 PM EDT | TSTM WND DMG | Blaine, TN | SEVERAL TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 1:57 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.6 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 739 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
214
WUUS54 KMRX 242233
SVRMRX
TNC057-063-089-093-155-242330-
/O.NEW.KMRX.SV.W.0180.110524T2233Z-110524T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
633 PM EDT TUE MAY 24 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRAINGER COUNTY IN EAST TENNESSEE...
HAMBLEN COUNTY IN EAST TENNESSEE...
JEFFERSON COUNTY IN EAST TENNESSEE...
KNOX COUNTY IN EAST TENNESSEE...
SEVIER COUNTY IN EAST TENNESSEE...
* UNTIL 730 PM EDT
* AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM RUTLEDGE TO 10 MILES NORTHEAST
OF KNOXVILLE...AND MOVING EAST AT 25 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
RUTLEDGE...SEVIERVILLE...JEFFERSON CITY...MORRISTOWN...DANDRIDGE...
PIGEON FORGE...BEAN STATION...NEW MARKET...RUSSELLVILLE...WHITE
PINE...MALONEYVILLE...BLAINE...BUFFALO SPRINGS...MASCOT...KIMBERLIN
HEIGHTS...THORN HILL...STRAWBERRY PLAINS...MCMAHAN...KODAK AND
PIEDMONT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.
&&
LAT...LON 3602 8408 3607 8410 3617 8397 3617 8372
3633 8368 3637 8359 3637 8345 3642 8342
3639 8328 3628 8324 3632 8317 3634 8316
3624 8308 3617 8319 3613 8318 3615 8322
3612 8325 3609 8323 3593 8328 3573 8345
TIME...MOT...LOC 2233Z 268DEG 21KT 3625 8357 3610 8384
$$
MJB1 follow-up statement
184
WWUS54 KMRX 242311
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
711 PM EDT TUE MAY 24 2011
TNC057-063-089-093-155-242330-
/O.CON.KMRX.SV.W.0180.000000T0000Z-110524T2330Z/
GRAINGER TN-HAMBLEN TN-JEFFERSON TN-KNOX TN-SEVIER TN-
711 PM EDT TUE MAY 24 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SEVIER...KNOX...JEFFERSON...HAMBLEN AND GRAINGER COUNTIES...
AT 706 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM RUSSELLVILLE TO ALPHA TO
DANDRIDGE...OR ALONG A LINE EXTENDING FROM MORRISTOWN TO 7 MILES
SOUTHWEST OF MORRISTOWN TO DANDRIDGE...MOVING EAST AT 25 MPH.
LOCATIONS IN THE WARNING INCLUDE...
RUSSELLVILLE...WHITE PINE...BIRD CROSSING...CHESTNUT HILL AND
LOWLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.
&&
LAT...LON 3602 8408 3607 8410 3617 8397 3617 8372
3633 8368 3637 8359 3637 8345 3642 8342
3639 8328 3628 8324 3632 8317 3634 8316
3624 8308 3617 8319 3613 8318 3615 8322
3612 8325 3609 8323 3593 8328 3573 8345
TIME...MOT...LOC 2311Z 268DEG 21KT 3625 8320 3613 8332
3603 8338
$$
MJBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:35 PM EDT, 3 hours 58 minutes earlier.
Area forecast discussion, May 24, 2:35 PM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 235 PM EDT TUE MAY 24 2011 .SHORT TERM...(TONIGHT AND WEDNESDAY)...FORECAST SOUNDINGS CONTINUE TO DEPICT INSTABILITY PERSISTING INTO THE EVENING HOURS. THUS WILL CONTINUE TO MENTION CHANCE POPS THROUGH THE EARLY HALF OF THE FIRST PERIOD. UPPER FLOW AMPLIFIES SOMEWHAT BY TOMORROW AS UPPER TROUGH ADVANCES FROM WEST. THIS SHOULD PUSH BEST DYNAMICS EVEN FARTHER NORTH. FORECAST SOUNDINGS FOR TOMORROW ALSO DEPICT FAIRLY SIGNIFICANT CAP WHICH SHOULD TEND TO INHIBIT DEVELOPMENT OF DIURNAL CONVECTION. THUS TENDED TO DOWNPLAY POPS FOR TOMORROW AFTERNOON... WITH ANY DIURNAL CONVECTION THAT DOES DEVELOP EXPECTED TO BE CONFINED MAINLY TO THE HIGHER TERRAIN. GUIDANCE TEMPS ARE GENERALLY CLOSE AND APPEAR REASONABLE. TENDED TO FAVOR A BLEND OF THE MET AND MAV GUIDANCE. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)... MIDLEVEL RIDGING WILL SHIFT EAST OFF THE ATLANTIC COAST...AND A CLOSED LOW PRESSURE SYSTEM WILL TRACK FROM THE CENTRAL PLAINS TO THE LOWER GREAT LAKES AREA THROUGH THURSDAY NIGHT. MODEL TRENDS HAVE BEEN TOWARD A SLOWER SYSTEM. A STRONG LLJ DEVELOPS OVER THE AREA WEDNESDAY NIGHT...AND WE COULD APPROACH WIND ADVISORY CRITERIA IN HIGHER ELEVATIONS DURING THE NIGHT...AND PERHAPS IN THE VALLEY WITH DAYTIME MIXING THURSDAY. A PRE-FRONTAL TROUGH...FALLING 500 MB HEIGHTS...AND AN UPPER JET STREAK OVER KY SHOULD HELP INITIATE SHOWERS AND THUNDERSTORMS TO OUR WEST THURSDAY AFTERNOON...MOVING EAST INTO OUR AREA IN THE EVENING. WITH THE SLOWER TIMING...THE HIGHEST POPS WILL BE AFTER 00Z FRIDAY. GIVEN THE STRONG UNIDIRECTIONAL WIND FIELD THERE WILL BE A THREAT OF SEVERE STORMS...MAINLY DOWNBURST WINDS. THE TRAILING COLD FRONT NEVER PUSHES ENTIRELY INTO OUR AREA...THE NAM SHOWS IT HANGING OVER MIDDLE TN THROUGH FRIDAY. THIS WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE AREA ON FRIDAY. A SECOND CLOSED LOW PRESSURE SYSTEM TRACKS ACROSS THE NORTHERN PLAINS AND UPPER GREAT LAKES ON SATURDAY...BUT MOST OF THE LIFT WITH THIS SYSTEM STAYS TO THE NORTH. THERE IS SOME UPPER DIVERGENCE AND LOW LEVEL MOISTURE ADVECTION THAT WILL KEEP CHANCE POPS NORTH AND A SLIGHT CHANCE SOUTH. A MID-ATLANTIC RIDGE RETROGRADES THROUGH THE BEGINNING OF NEXT WEEK...SETTLING DIRECTLY OVER OUR AREA BY MONDAY. THIS SHOULD PROVIDE HOT AND DRY WEATHER...WITH HIGH TEMPERATURES APPROACHING RECORD LEVELS IN THE LOW TO MID 90S. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 66 91 67 85 64 / 20 10 10 50 70 KNOXVILLE MCGHEE TYSON AIRPORT, TN 66 90 66 86 65 / 30 10 10 40 70 OAK RIDGE, TN 65 91 65 85 64 / 30 10 10 50 70 TRI CITIES AIRPORT, TN 59 88 61 87 61 / 30 20 10 30 70 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LCM/DGS
Hazardous weather outlook, May 24, 5:42 AM EDT, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 542 AM EDT TUE MAY 24 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-250945- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 542 AM EDT TUE MAY 24 2011 /442 AM CDT TUE MAY 24 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SOME STORMS COULD BE SEVERE OVER THE SOUTHERN APPALACHIAN REGION TODAY...WITH THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN OVER THE REGION ON WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. SOME STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL THE PRIMARY THREATS. A COLD FRONT WILL SLOWLY MOVE ACROSS THE TENNESSEE RIVER VALLEY LATE THURSDAY AND THURSDAY NIGHT...BRINGING A BETTER CHANCE FOR ORGANIZED THUNDERSTORMS. AS A RESULT...THERE WILL BE A CHANCE FOR WIDESPREAD SEVERE WEATHER BY THURSDAY AFTERNOON AND EVENING. AGAIN...THE GREATEST CONCERN WILL BE DAMAGING WINDS...LARGE HAIL... AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND LATE THURSDAY.
In the hours before
Local storm report, May 24, 3:48 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
348 PM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG KINGSPORT 36.53N 82.56W
05/24/2011 SULLIVAN TN LAW ENFORCEMENT
FEW TREES DOWN IN THE KINGSPORT AREA.
&&Special weather statement, May 24, 4:04 PM EDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 404 PM EDT TUE MAY 24 2011 TNZ012-013-242045- CAMPBELL TN-SCOTT TN- 404 PM EDT TUE MAY 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL AND SCOTT COUNTIES UNTIL 445 PM EDT... AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF ONEIDA...MOVING EAST AT 25 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KETCHEN...JELLICO AND WHITE OAK. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. MJB
Local storm report, May 24, 5:28 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
528 PM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 2 W HUNTSVILLE 36.41N 84.52W
05/24/2011 SCOTT TN LAW ENFORCEMENT
FEW TREES DOWN.
&&Local storm report, May 24, 5:40 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
540 PM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TORNADO 5 SE CASTLEWOOD 36.83N 82.22W
05/24/2011 RUSSELL VA EMERGENCY MNGR
POSSIBLE TORNADO IN THE BOLTON AREA.
&&Local storm report, May 24, 6:05 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
605 PM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL DUNGANNON 36.83N 82.47W
05/24/2011 E0.50 INCH SCOTT VA LAW ENFORCEMENT
&&Local storm report, May 24, 6:22 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
622 PM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM TSTM WND DMG JONESVILLE 36.69N 83.12W
05/24/2011 LEE VA LAW ENFORCEMENT
TREE DOWN ON FLANARY BRIDGE ROAD.
0555 PM TSTM WND DMG TAZEWELL 36.46N 83.58W
05/24/2011 CLAIBORNE TN LAW ENFORCEMENT
ONE TREE DOWN.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:12 AM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hamblen, Jefferson, Sevier | 48 min |
| May 24, 10:33 AM EDT | Severe Thunderstorm Warning | MRX | Hawkins, Sullivan | 57 min |
| May 24, 11:29 AM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan | 32 min |
| May 24, 2:40 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins, Sullivan, Washington | 28 min |
| May 24, 2:43 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins, Sullivan | 17 min |
| May 24, 4:24 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 66 min |
| May 24, 5:12 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock | 63 min |
| May 24, 5:33 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Grainger, Knox, Union | 57 min |
| May 24, 5:59 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins, Sullivan | 61 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.